There is an increased focus on prescription pill abuse these days. However, other types of medicines still get abused every day, such as cough medicine. In fact, you might be surprised at how closely linked these two types of drugs are…
Cough Medicine Abuse: Potential Dangers
History of abuse
The reasons behind cough medicine abuse started due to what is inside it. The main component in question is codeine. Codeine is a very powerful opioid pain medication and cough suppressant, which is why drug companies used to place it in cough medicines. However, it is also highly addictive, like many other opioids.
As a result, it was a very cheap and easy way for people to get high. In fact, one used to be able to buy medicines with codeine in them over-the-counter. In response to this, the FDA banned codeine in these over-the-counter variants in the 1970’s. Now, one needs a doctor’s prescription to get medicine with codeine in it.
However, despite regulations, cough medicine abuse still occurs. For starters, many people will fake or “play up” their illness in order to get a prescription. Others will opt to stick with over-the-counter options. This is because the replacement drug for codeine can still get a person high in large enough doses.
Furthermore, it’s also a lot easier to get and abuse than other drugs, especially the over-the-counter options. Despite the earlier regulations, it’s still not as much of a concern as other, more well-known, drugs might be. In fact, those who do become addicted tend to say codeine-based cough medicine was their “gateway” into opioids. Furthermore, some even may move on to narcotics such as heroin.
The potential dangers
Cough medicine abuse is something which is quite dangerous. It’s very easy to get develop a habit, and then later a full-on addiction. Plus, many people will just simply start drinking it from the bottle, unaware of just how much they’re taking. Others might mix it with things such as soda, which is known as “lean”.
Abusing cough medicine can lead to issues staying awake and with breathing. It can also cause seizures and even cause one to fall unconscious with a high enough dosage. Furthermore, continued abuse can cause damage to the liver, stomach, and excessive weight gain.